MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 2D INSTALLER (VERSION 3.3); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 2D INSTALLER (VERSION 3.3); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22082-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/06/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery, for a sacroiliac joint fusion, was performed, with intended placement of 2 screws, with the aid of the display by the brainlab software spine & trauma 2d 3.3.From an intra-operative verification scan, the surgeons discovered that a k-wire placed at sai1 deviated from its intended path with a ca.2 cm shift.According to the surgeon (treating clinician): the deviation of one k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position at the very same surgery.The final outcome of the surgery was not successful as intended, with only one screw placement at the end of the surgery instead of two.There was no direct (or increased) risk to harm a critical structure due to the deviating k-wire placement.There was neither harm nor negative effect to the patient due to the deviating placement.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since one k-wire was placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of one k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position at the very same surgery.The final outcome of the surgery was not successful as intended, with only one screw placement at the end of the surgery instead of two.There was no direct (or increased) risk to harm a critical structure due to the deviating k-wire placement.There was neither harm nor negative effect to the patient due to the deviating placement.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded, by ruling out all other contributing factors that the root cause of one k-wire placed in the spine through a sacroiliac joint, with a ca.2 cm deviation from the intended position, with the aid of navigation is: an inaccurate registration either due to the improper attachment of the reflective marker spheres on the pins of the xspot or their obstruction or contamination.The xspot is a handheld device used for registration during image acquisition on the fluoroscopy scanner.Marker spheres that are not properly attached or not free of debris can cause an inaccurate acquisition of the placement of the xspot and therefore cause the subsequent navigation to be inaccurate.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered preoperative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the necessary verification of the navigation accuracy of the registration, the required thorough verification of the navigation accuracy throughout the surgery, for e.G.After draping with array exchange, and before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 2D INSTALLER (VERSION 3.3)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21699508
Report Number8043933-2025-00020
Device Sequence Number21040039
Product Code OLO
UDI-Device Identifier04056481137915
UDI-Public04056481137915
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K110204
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22082-04
Device Catalogue Number71101A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2025
Initial Report FDA Received Date03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown